José António Ferreira Machado
José António Ferreira Machado
Research Track

José Machado is a member of the Editorial Boards of Empirical Economics and the Portuguese Economic Journal and has published his scientific research in some of the top journals of his field namely; Journal of the American Statistical Society; Journal of Econometrics; Journal of Applied Econometrics; Econometric Theory; European Economic Review; Empirical Economics; Economic Letters and Oxford Bulletin of Economics and Statistics. His most influential piece of research is ""? Counterfactual Decomposition of Changes in Wage Distributions using Quantile Regression""?; (joint work with José Mata); published in Journal of Applied Econometrics 20; 2005.

He taught Econometrics, Statistics and Macroeconomics

He was a consultant of the Bank of Portugal between 1992 and 2015.

José Machado is currently Vice-Rector of Universidade Nova de Lisboa and was Dean at Nova School of Business and Economics (Lisbon-Portugal) from 2005 to2015 and of Angola Business School (Luanda-Angola) from 2010 to 2015.

1994 - "Agregação" (Habilitation) in Statistics and Econometrics, Universidade NOVA de Lisboa

1989 - PhD in Economics, University of Illinois at Urbana-Champaign, U.S.A. 

1980 - Bachelor's in Economics, Universidade Técnica de Lisboa

  • Machado, José A.F., Santos Silva, J. M.C. (2019). Quantiles via moments. Journal of Econometrics, 213 (1), 145-173.
  • Machado, José A.F., Santos Silva, J. M.C., Wei, Kehai (2016). Quantiles, corners, and the extensive margin of trade. European Economic Review, 89, 73-84.
  • Addison, John T., Machado, José A. F., Portugal, Pedro (2013). The reservation wage unemployment duration nexus. Oxford Bulletin of Economics and Statistics, 75 (6), 980-987.
  • Machado, José A F, Silva, J. M C Santos (2006). A note on identification with averaged data. Econometric Theory, 22 (3), 537-541.
  • Machado, J. A. F., Parente, Paulo (2005). Bootstrap estimation of covariance matrices via the percentile method. Econometrics Journal, 8 (1), 70-78.
  • Machado, José A. F., Mata, José (2005). Counterfactual decomposition of changes in wage distributions using quantile regression. Journal Of Applied Econometrics, 20 (4), 445-465.
  • Machado, José A. F., Santos Silva, J. M.C. (2005). Quantiles for counts. Journal of the American Statistical Association, 100 (472), 1226-1237.
  • Martins, Fernando, Machado, José A. F., Esteves, Paulo Soares (2004). Modelling Taylor rule uncertainty: an application to the euro area. Economic Modelling, 21 (3), 561-572.
  • Machado, José A. F., Mata, José (2001). Earning functions in Portugal 1982-1994: evidence from quantile regressions. Empirical Economics, 26 (1), 115-134.
  • Machado, José A. F., Mata, José (2000). Box-cox quantile regression and the distribution of firm sizes. Journal Of Applied Econometrics, 15 (3), 253-274.
  • Machado, José A. F., Santos Silva, J. M.C. (2000). Glejser’s test revisited. Journal of Econometrics, 97 (1), 189-202.
  • Koenker, Roger, Machado, José A. F. (1999). GMM inference when the number of moment conditions is large. Journal of Econometrics, 93 (2), 327-344.
  • Koenker, Roger, Machado, José A. F. (1999). Goodness of fit and related inference processes for quantile regression. Journal of the American Statistical Association, 94 (448), 1296-1310.
  • Koenker, Roger, Machado, José A. F. (1998). The Falstaff estimator. Economics Letters, 61 (1), 23-28.
  • Machado, José A. F., McCrorie, J. Roderick, Penzer, Jeremy (1998). Estimation of Time-Series Regressions with Autoregressive Disturbances and Missing Observations. Econometric Theory, 14 (5), 689-691.
  • Dias, Francisco C., Machado, José A. F., Pinheiro, Maximiano R. (1996). Structural VAR estimation with exogeneity restrictions. Oxford Bulletin of Economics and Statistics, 58 (1), 417-422.
  • Mata, José, Machado, José A. F. (1996). Firm start-up size: a conditional quantile approach. European Economic Review, 40 (6), 1305-1323.
  • Koenker, Roger, Machado, José A. F., Skeels, Christopher L., Welsh, Alan H. (1994). Momentary lapses: moment expansions and the robustness of minimum distance estimation. Econometric Theory, 10 (1), 172-197.
  • Koenker, Roger, Machado, José A. F., Skeels, Christopher L., Welsh, A. H. (1993). Amemiya's form of the weighted least squares estimator. Australian Journal of Statistics, 35 (2), 155-174.
  • Machado, José A. F. (1993). Robust model selection and M-estimation. Econometric Theory, 9 (3), 478-493.
  • Machado, José a. f., Portugal, Pedro (2002). Exploring Transition Data through Quantile Regression Methods: An Application to U.S. Unemployment Duration. Statistical Data Analysis Based on the L1-Norm and Related Methods. Dodge, Yadolah (Eds.), Birkhäuser Basel, Chapter 7. 77-94.
  • Bera, Anil k., Machado, José a.f. (1992). Estimation of Systematic Risk Using Bayesian Analysis with Hierarchical and Non-Normal Priors* *We would like to thank Bill Griffiths for numerous suggestions which improved the paper. Thanks are also due to an anonymous referee, Paul Newbold, Sidhartha Chib and Kim Sawyer for helpful comments and Pin Ng for drawing the figures. Earlier versions of this paper were presented at a Bayesian Conference in Econometrics and the Sixth World Congress of the Econometric Society. Responsibility for any errors and omissions is naturally solely ours. Financial support from the Bureau of Economic and Business Research and the Research Board of the University of Illinois is gratefully acknowledged.. Contributions to Economic Analysis. Elsevier, 143-157.